Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 143, NWS State College, PA

June 21, 2007Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2007, 3:42 PM EDT for Sullivan County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 3:42 PM EDT (19:42 UTC)
Expired
Jun 21, 2007, 4:15 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 94 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 211942
SVRCTP
PAC113-212015-
/O.NEW.KCTP.SV.W.0143.070621T1942Z-070621T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  OVERTON...OR 17 MILES SOUTH OF MONROETON...AND MOVING SOUTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS GLEN STATE PARK AROUND 355 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4157 7653 4137 7668 4111 7609 4135 7589

$$

FORECASTER: GRUMM/JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:09 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 21, 3:09 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT THU JUN 21 2007

.SYNOPSIS...
THE WEAK FRONTAL SYSTEM MOVING ACROSS THE REGION MAY TRIGGERS SOME
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. COOLER
DRIER AIR WILL DOMINATE FRIDAY THROUGH SUNDAY. A LARGE UPPER-LEVEL
RIDGE WILL BUILD OVER THE SOUTHEASTERN US NEXT WEEK BRINGING WARM
MOIST AIR INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WEAK FRONTAL SYSTEM AND REMNANTS OF LAST NIGHTS CONVECTION TO
OUR NORTHWEST IS ATTEMPTING TO TRIGGER SHOWERS OVER WESTERN PA.
THE LOW-LEVEL DRY AIR HAS THUS FAR LIMITED THEIR DEVELOPMENT. OUR
TWO LOCAL WRF RUNS...THE SREF INSTABILITY AND THE ORIENTATION OF
THE LINES SUGGEST A GOOD CHANCE OF THUNDER IN THE SOUTHWEST
MOUNTAINS TODAY. SEVERAL ENSEMBLE MEMBERS AND ONE WRF RUN ALSO
SUGGEST SOME RAIN AND SHOWERS ALONG THE NY BORDER. WITH SOME
CONVECTION IN WESTERN PA...NEAR OH. THE SOUTHWEST LOOKS GOOD AT
THIS TIME AS THIS CONVECTION SHOULD SLIDE TO THE SOUTH-SOUTHEAST
WITH TIME IF IT HOLDS TOGETHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHOWER ACTIVITY SHOULD BE ENDING IN THE SOUTH AND EAST THIS
EVENING. DRIER AIR SHOULD WORK ITS WAY INTO THE STATE FROM NORTH-
NORTHWEST TO SOUTH-SOUTHEAST. THE PRECIPITABLE WATER VALUES GO
BELOW NORMAL STATE WIDE BETWEEN 09 AND 12Z. SHOULD BE A DRY AND
COOLER DAY ON FRIDAY. THE 850 HPA TEMPS ARE FORECAST TO BE 1 TO 2
STANDARD DEVIATIONS BELOW NORMAL TOMORROW. THIS COULD HELP
TRIGGER SOME CUMULUS CLOUDS IN THE MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LONG WAVE UPPER RIDGE OVER THE CENTRAL U.S. IS FORECAST TO EXPAND
EASTWARD THROUGH THE LONG TERM PERIOD. THIS WILL BRING A PERIOD
OF HOT AND INCREASINGLY HUMID WEATHER TO REGION FOR THE FIRST FULL
WEEK OF SUMMER.

THE PERIOD WILL START OUT WARM AND MAINLY DRY WITH ONLY ISOLATED
CONVECTION EXPECTED UNDER SURFACE HIGH PRESSURE AND RELATIVELY LOW
DEWPOINTS. AS THE UPPER RIDGE BUILDS INTO THE EAST NEXT WEEK AND
SWRLY SFC FLOW RETURNS WITH A BUILDING BERMUDA HIGH...THE COVERAGE
OF CONVECTION WILL INCREASE. TEMPERATURES NEAR SEASONAL NORMALS AT
THE START OF THE PERIOD WILL ALSO BE ON THE INCREASE...WITH WIDESPREAD
90+ MAX TEMPERATURES EXPECTED OVER THE EASTERN HALF OF THE CWA FOR
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOSTLY MID CLOUDS PASSING ACROSS THE STATE TODAY. A FEW WEAK BANDS
OF SHOWERS HAVE ATTEMPTED TO MOVE THROUGH TOO. FOR THE MOST PART
VFR CONDITIONS HAVE DOMINATED.

THE AFTERNOON HEATING AND A STRONGER WAVE TO THE WEST IS
TRIGGERING THUNDERSTORMS IN WESTERN PA. THESE STORMS WILL LIKELY
SLIDE INTO OUR REGION AND TRIGGER MORE STORMS LATE THIS AFTERNOON
AND EVENING. MVFR AND IFR CONDITIONS ARE POSSIBLE AS THESE STORMS
MOVE NW TO SE ACROSS THE REGION LATER THIS AFTERNOON.

THE AIR SHOULD DRY OUT OVERNIGHT BEHIND THE STORMS AND THE COLD
FRONTAL BOUNDARY. WE EXPECT SEVERAL COOL DRY DAYS PROVIDING MAINLY
VFR CONDITIONS. MOST OF THE CLOUDS AND SHOWER ACTIVITY SHOULD
REMAIN TO OUR SOUTH AND WEST THE NEXT FEW DAYS.

EARLY NEXT WEEK WARM MOIST AIR BUILDS INTO THE REGION. THIS WOULD
IMPLY MORE HAZE AND AM FOG AND AN INCREASED CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...GARTNER
AVIATION...GRUMM
Hazardous weather outlook, Jun 21, 4:47 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU JUN 21 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-059-063>066-220900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-220900-
SCHUYLKILL-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN PENNSYLVANIA THIS
AFTERNOON. ANY THUNDERSTORMS WHICH DO DEVELOP TODAY WILL HAVE THE
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 21, 2:45 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT THU JUN 21 2007

PAZ010-017-018-211915-
CLEARFIELD-ELK-NORTHERN CENTRE-
245 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLEARFIELD...
NORTHWESTERN CENTRE AND SOUTHERN ELK COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
RIDGWAY TO 10 MILES NORTHWEST OF DUBOIS TO 7 MILES WEST OF DUBOIS...
MOVING EAST AT 55 MPH.

THESE STORMS WILL BE NEAR S.B. ELLIOT STATE PARK...PARKER DAM STATE
PARK...GRAMPIAN AROUND 250 PM...HYDE...FORCE...CURWENSVILLE AROUND
255 PM...MEDIX RUN...WOODLAND...CLEARFIELD AROUND 300 PM AND
BENEZETTE AROUND 305 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 144.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: GRUMM
Special weather statement, Jun 21, 2:48 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU JUN 21 2007

PAZ037-041-042-211915-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
248 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND SULLIVAN COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
TROY TO 5 MILES WEST OF CANTON TO 13 MILES SOUTHEAST OF WELLSBORO...
MOVING EAST AT 45 MPH.

THESE STORMS WILL BE NEAR SHUNK AROUND 255 PM...LINCOLN FALLS AROUND
305 PM...OVERTON AROUND 310 PM AND DUSHORE AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14.

FORECASTER: GRUMM
Special weather statement, Jun 21, 2:57 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT THU JUN 21 2007

PAZ033-034-212000-
BEDFORD-SOMERSET-
257 PM EDT THU JUN 21 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SOMERSET AND WESTERN
BEDFORD COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POTENTIALLY SEVERE THUNDERSTORM 4 MILES WEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 42 MPH.

THIS STORM WILL BE NEAR JENNERSTOWN AROUND 320 PM...JEROME...
BENSON...DAVIDSVILLE...BOSWELL AROUND 325 PM...HOOVERSVILLE...
STOYSTOWN...WINDBER...FRIEDENS AROUND 330 PM AND CENTRAL CITY AROUND
340 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 114 AND 155...I-99 BETWEEN
MILE MARKERS 0 AND 3.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

FORECASTER: GRUMM
Special weather statement, Jun 21, 3:35 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT THU JUN 21 2007

PAZ042-212000-
SULLIVAN-
335 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH SULLIVAN COUNTY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RICKETTS GLEN STATE PARK...LAPORTE AND DUSHORE
AROUND 350 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

FORECASTER: GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:03 PM EDTSevere Thunderstorm WarningCTPSomerset57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.